Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 55, NWS Springfield, MO

April 20, 2000Miller County, Morgan County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 20, 2000, 12:12 AM CDT for Miller County, Morgan County, Missouri. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 20, 2000, 12:12 AM CDT (05:12 UTC)
Expired
Apr 20, 2000, 12:45 AM CDT
In force
33 min
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Miller County, MO, Morgan County, MO

The radar

The Springfield radar (KSGF), 137 km from the middle of the area, began a volume at 05:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 12:16 AM CDTHail 0.75Gravois Mills, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 10:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2000-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1428 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2000-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1428 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1062 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
1.2
Supercell composite
12.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 200513
SVRSGF
MOC131-141-200545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1212 AM CDT THU APR 20 2000

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MORGAN COUNTY IN CENTRAL MISSOURI
  NORTHWESTERN MILLER COUNTY IN CENTRAL MISSOURI

* UNTIL 1245 AM CDT

* AT 1212 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR LAURIE...OR 12 MILES NORTHWEST OF OSAGE
  BEACH...MOVING NORTHEAST AT 20 MPH. THIS SEVERE THUNDERSTORM WILL
  LIKELY PRODUCE DIME SIZE HAIL... AND WINDS IN EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   ELDON BY 1245 AM CDT.

OTHER LOCATIONS IN THE PATH OF THIS STORM INCLUDE...GRAVOIS MILLS AND
BARNETT.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STR`UCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

JLT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 3:00 PM CDT, 9 hours 12 minutes earlier.

Area forecast discussion, Apr 19, 3:00 PM CDT, 9 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
300 PM CDT WED APR 19 2000

FORECAST CONCERNS: SEVERE WEATHER THREAT TONIGHT...TEMPS THROUGHOUT
                   THE PERIOD.

LATEST SFC ANALYSIS INDICATES DRYLINE/SFC TROF EXTENDING FM NWRN MO
BACK INTO N-CNTRL OK. DECK OF LOW CLOUDS HAVE WORKED EWD INTO CNTRL
AND SWRN MO. CLOUDS ARE ALONG THE LEADING EDGE OF HIGHER DEWPOINTS
(+65F). 18Z KSGF INDICATES CONDITIONS STILL VERY UNSTABLE OVER THE
AREA. HOWEVER...STRONG MID LVL CAP STILL IN PLACE WITH H70 TEMP OF
+11C. SBCAPES ACRS THE AREA RUNNING 2000 TO 2500 J/KG ATTM. JUST
STARTING TO SEE SOME RETURNS ON THE 88D OVER WRN ZNS. SPC MONITORING
AREA JUST TO OUR WEST FOR POSSIBLE WW. LOOKS LIKE A LONG EVENING
AHEAD.

SHORT TERM CONCERN IS SEVERE WEATHER POTENTIAL OVER THE FA.
ACCORDING TO LATEST MODEL DATA...APPEARS THAT THE CAP WILL HOLD OVER
MUCH OF THE REGION UNTIL LATE AFTN. SBCAPE ARE FCST TO REACH ABOVE
3K J/KG LATE TODAY...ESPECIALLY IF LOW CLOUDS BREAK UP. UPPER LVL
WIND MAX/DYNAMICS WL APPROACH THE AREA BY EARLY THIS EVENING. THIS
SHOULD WEAKEN THE CAP AND ALLOW CONVECTION TO INITIATE OVER SE
KANSAS AND NERN OK. STILL APPEARS THAT DOWNBURST WINDS AND LARGE
HAIL WILL BE THE PRIMARY THREAT. LOW LVL WIND PROFILE NOT THAT
IMPRESSIVE ATTM AS FAR AS DIRECTIONAL SHEAR GOES...BUT ISOLATED
TORNADOES CANNOT BE RULED OUT. WET BULB ZERO HEIGHT ON KSGF 18Z
SOUNDING STILL RATHER LOW (9500FT).

PLAN TO KEEP SAME TREND IN THE FORECAST FOR TNGT WITH TSRA BECOMING
LIKELY. WL ALSO HIGHLIGHT SEVERE THREAT. OVERALL...USED A BLEND OF
THE ETA AND AVN FOR THIS FCST. FRONT/DRYLINE EXPECTED TO MOVE THE FA
TONIGHT...AS SFC LOW TRACKS ACRS NRN MO AND INTO THE OHIO VALLEY ON
THURSDAY.

UPPER LVL LOW OVER THE NRN PLAINS IS FCST TO DRIFT SLOWLY EWD OVER
THE NEXT 24 HOURS. UPR TROF AXIS NOT PROGGED TO MOVE ACRS THE AREA
UNTIL LATE THURSDAY AND THURSDAY NIGHT. DRIER AIR WILL WORK IN FROM
THE SW LATE TONIGHT AND EARLY ON THURSDAY. MODELS THEN INDICATE SOME
WRAPAROUND MOISTURE WORKING INTO PARTS OF THE AREA BY THURSDAY AFTN.
APPEARS THAT NRN COUNTIES WILL HAVE THE BEST CHANCE OF SEEING LOW
CLOUDS. A WESTERLY SFC WIND...ALONG WITH SOME SUNSHINE...COULD
RESULT IN A DECENT WARM UP BEFORE CAA KICKS IN ON THURSDAY. HIGH
PRESSURE RIDGE BUILDS IN THURSDAY NIGHT FRIDAY...BRINGING SLIGHTLY
COOLER AND DRIER AIR.

WILL USE A BLEND OF NGM AND AVN MOS TEMPS FOR MOST PERIODS...BUT
WILL GO A LITTLE WARMER FOR LOWS TNGT.

IN THE EXTENDED...LIMITED TIME TO LOOK AT DATA THIS AFTN. HIGH
PRESSURE WILL PERSIST ON SATURDAY AND MOST OF SUNDAY. NEXT SRN
STREAM SYS FCST TO APPROACH LATE SUNDAY INTO MONDAY...RESULTING IN A
CHANCE OF SHRA/TSRA. WL TREND TOWARD CURRENT FCST AND NOT MAKE TOO
MANY CHANGES.

PRELIMINARY CCF NUMBERS (FOR COORDINATION PURPOSES ONLY):

SGF BB 057/064 041/062 043 097210
JLN BB 056/065 044/06c5 045 096210
UNO BB 061/067 043/062 042 097310
VIH EB 058/065 040/060 042 097310

.SGF...NONE.

CR

In the hours before

Special weather statement, Apr 19, 8:28 PM CDT, 3 hours 44 minutes before
KSZ073-097-101-MOZ055-056-066>068-077-078-088-089-200700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
828 PM CDT WED APR 19 2000

...THE TORNADO WATCH FOR SOUTHEAST KANSAS AND PORTIONS OF SOUTHWEST
AND CENTRAL MISSOURI HAS BEEN EXTENDED UNTIL 2 AM...

...ALSO A TORNADO WATCH CONTINUES FOR AREAS ACROSS PORTIONS OF
SOUTHWEST AND SOUTH CENTRAL MISSOURI UNTIL 10 PM...

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH EFFECTIVE
UNTIL 2 AM FOR THE FOLLOWING COUNTIES:

IN KANSAS...BOURBON...CHEROKEE AND CRAWFORD.
IN MISSOURI...JASPER...BARTON...VERNON...DADE...CEDAR...ST CLAIR...
HICKORY...BENTON AND MORGAN.

INCLUDING THE CITIES OF JOPLIN...FORT SCOTT...PITTSBURG...OSCEOLA ...
STOCKTON AND WARSAW.

THUNDERSTORMS THAT HAVE BEGUN TO DEVELOP OVER EASTERN KANSAS THIS
EVENING WILL CONTINUE TO DEVELOP THIS EVENING AND MOVE INTO
SOUTHEAST KANSAS AND WESTERN MISSOURI BY MIDNIGHT. THESE
THUNDERSTORMS WERE CAUSED BY A STRONG UPPER LEVEL STORM SYSTEM OVER
NEBRASKA WITH THE ASSOCIATED COLD FRONT MOVING ACROSS CENTRAL
KANSAS. AS THE COLD FRONT MOVES INTO THE VERY MOIST AND UNSTABLE
AIRMASS OVER THE REGION OVERNIGHT...THE THREAT OF LARGE HAIL AND
DAMAGING WINDS WILL INCREASE.

TORNADO DEVELOPMENT WILL BECOME MORE FAVORABLE OVERNIGHT AS THE LOWER
ATMOSPHERIC WIND PROFILE CHANGES.

SPOTTERS AND EMERGENCY MANAGERS SHOULD EXPECT ACTIVATION THIS
EVENING AND OVERNIGHT. STAY TUNED TO THIS STATION FOR MORE
INFORMATION ON THIS DEVELOPING SEVERE WEATHER SITUATION FROM YOUR
NATIONAL WEATHER SERVICE IN SPRINGFIELD.

JLT
Local storm report, Apr 19, 9:20 PM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
920 PM CDT WED APR 19 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0911 PM    HEPLER                    KS   TORNADO
04/19/00   CRAWFORD                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0911 PM    2 N MC CUNE               KS   TORNADO
04/19/00   CRAnWFORD                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 19, 9:48 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
948 PM CDT WED APR 19 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0932 PM    GIRARD                    KS   1.75 INCH HAIL
04/19/00   CRAWFORD

0938 PM    OSKALOOSA                 MO   1.75 INCH HAIL
04/19/00   BARTON                         50 TO 60 MPH WINDS ALSO
                                          REPORTED
Special weather statement, Apr 19, 10:40 PM CDT, 1 hour 32 minutes before
MOZ057-058-069>071-079>083-090>098-101>106-200500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1040 PM CDT WED APR 19 2000

...THE TORNADO WATCH FOR PORTIONS OF SOUTHWEST AND CENTRAL
MISSOURI HAS BEEN EXTENDED UNTIL 4 AM THURSDAY MORNING...

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH EFFECTIVE
UNTIL 4 AM THURSDAY MORNING FOR THE FOLLOWING COUNTIES:

IN MISSOURI...LAWRENCE...GREENE...POLK...DALLAS...WEBSTER...WRIGHT...
LACLEDE...PULASKI...CAMDEN...MILLER...MARIES AND PHELPS.

INCLUDING THE CITIES OF SPRINGFIELD...BOLIVAR...CAMDENTON AND ROLLA.

THE TORNADO WATCH THAT WAS IN EFFECT UNTIL 10 PM FOR PORTIONS OF
SOUTHERN MISSOURI HAS EXPIRED AND IS NO LONGER IN EFFECT.

THUNDERSTORMS ARE EXPECTED TO REDEVELOP OVERNIGHT AHEAD OF A COLD
FRONT LOCATED OVER THE PLAINS STATES. AS THE COLD FRONT MOVES
EASTWARD INTO THE VERY MOIST AND UNSTABLE AIRMASS IN PLACE OVER THE
REGION...THE THREAT OF LARGE HAIL AND DAMAGING WINDS WILL INCREASE.
THERE MAY ALSO BE ISOLATED TORNADOES AS WELL.

SPOTTERS AND EMERGENCY MANAGERS SHOULD REMAIN ALERT TO THE
CHANGING WEATHER CONDITIONS AND EXPECT ACTIVATION DURING THE
OVERNIGHT HOURS. STAY TUNED TO THIS STATION FOR MORE INFORMATION ON
THIS DEVELOPING SEVERE WEATHER SITUATION FROM YOUR NATIONAL WEATHER
SERVICE IN SPRINGFIELD.

CR
Local storm report, Apr 19, 11:22 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1122 PM CDT WED APR 19 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1035 PM    10 NW STOCKTON            MO   .75 INCH HAIL
04/19/00   CEDAR                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1052 PM    DEDERICK                  MO   1 INCH HAIL
04/19/00   VERNON                         REPORTED BY HAM RADIO
                                          OPERATOR.

1053 PM    4 W EL DORADO SPGS        MO   .88 INCH HAIL
04/19/00   VERNON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, Apr 20, 12:08 AM CDT, 4 minutes before
MOZ093>096-101>105-201200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1208 AM CDT THU APR 20 2000

...SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 7 AM THURSDAY MORNING
FOR PORTIONS OF SOUTHWEST AND SOUTH CENTRAL MISSOURI...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH...EFFECTIVE UNTIL 7 AM THURSDAY MORNING FOR THE FOLLOWING
COUNTIES:

IN MISSOURI...BARRY...CHRISTIAN...DOUGLAS...MCDONALD...NEWTON...
OZARK...STONE...AND TANEY.

THIS WATCH INCLUDES THE CITIES OF JOPLIN...CASSVILLE...BRANSON...AND
AVA.

A LINE OF SEVERE THUNDERSTORMS HAS DEVELOPED ALONG A SURFACE COLD
FRONT...WHICH EXTENDED FROM EASTERN KANSAS INTO EASTERN OKLAHOMA.
THIS SQUALL LINE IS EXPECTED TO MOVE EAST INTO VERY MOIST AND
UNSTABLE AIR...ACROSS SOUTHWEST AND SOUTH CENTRAL MISSOURI. THE MAIN
THREAT WITH THESE STORMS WITH BE LARGE HAIL TO 2 INCHES IN
DIAMETER...AND DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 60 MPH.

SPOTTERS AND EMERGENCY MANAGERS SHOULD REMAIN ALERT TO THE
CHANGING WEATHER CONDITIONS AND EXPECT ACTIVATION DURING THE
EARLY MORNING HOURS. STAY TUNED TO THIS STATION FOR MORE INFORMATION
ON THIS DEVELOPING SEVERE WEATH%ER SITUATION FROM YOUR NATIONAL
WEATHER SERVICE IN SPRINGFIELD.

BOOKBINDER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 9:15 PM CDTTornado WarningSGFVernon60 min
Apr 19, 9:26 PM CDTTornado WarningSGFBarton64 min
Apr 19, 10:03 PM CDTTornado WarningSGFSt. Clair57 min
Apr 19, 10:10 PM CDTTornado WarningSGFCedar, Vernon65 min
Apr 19, 10:58 PM CDTTornado WarningSGFHickory, St. Clair47 min
Apr 19, 11:57 PM CDTSevere Thunderstorm WarningSGFCamden33 min
Apr 20, 1:06 AM CDTSevere Thunderstorm WarningSGFMcDonald39 min
Apr 20, 1:13 AM CDTSevere Thunderstorm WarningSGFBarton, Jasper47 min
Apr 20, 1:17 AM CDTSevere Thunderstorm WarningSGFDade43 min
Apr 20, 1:20 AM CDTSevere Thunderstorm WarningSGFNewton25 min
Apr 20, 1:23 AM CDTSevere Thunderstorm WarningSGFCedar52 min
Apr 20, 1:28 AM CDTSevere Thunderstorm WarningSGFBarry, Lawrence47 min
Apr 20, 1:31 AM CDTTornado WarningSGFBarton, Cedar, Dade29 min
Apr 20, 1:43 AM CDTSevere Thunderstorm WarningSGFSt. Clair47 min
Apr 20, 1:47 AM CDTSevere Thunderstorm WarningSGFChristian, Greene43 min
Apr 20, 1:47 AM CDTSevere Thunderstorm WarningSGFStone43 min
Apr 20, 1:57 AM CDTSevere Thunderstorm WarningSGFBenton, Hickory48 min
Apr 20, 2:11 AM CDTSevere Thunderstorm WarningSGFDallas, Polk, Webster49 min
Apr 20, 2:18 AM CDTSevere Thunderstorm WarningSGFDouglas, Ozark, Taney57 min
Apr 20, 2:28 AM CDTSevere Thunderstorm WarningSGFChristian17 min
Apr 20, 2:40 AM CDTSevere Thunderstorm WarningSGFLaclede, Wright50 min
Apr 20, 2:52 AM CDTSevere Thunderstorm WarningSGFCamden, Pulaski38 min
Apr 20, 3:05 AM CDTSevere Thunderstorm WarningSGFMaries, Miller55 min
Apr 20, 3:05 AM CDTSevere Thunderstorm WarningSGFPhelps55 min
Apr 20, 3:15 AM CDTSevere Thunderstorm WarningSGFHowell, Ozark45 min
Apr 20, 3:27 AM CDTSevere Thunderstorm WarningSGFDent, Shannon, Texas48 min
Apr 20, 4:18 AM CDTSevere Thunderstorm WarningSGFHowell42 min
Apr 20, 5:11 AM CDTSevere Thunderstorm WarningSGFOregon34 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.